"...Anyway, on the basis of its cholesterol-‘improving’ effects, niacin became an established therapy. And in 2008 the European Medicines Agency gave the green light to combination drug known as Tredaptive. This product contained niacin combined with another agent known as laropiprant, which had the ability to reduce the propensity for niacin to cause flushing (a common side effect of niacin that is generally experienced as heat and redness in the face and/or body).Prescribe first, test later. I think one has to be crazy to take any drug that hasn't been around for a couple of generations.
Tredaptive was available in dozens of countries, but in January of this year its manufacturers (Merck) announced that it was being withdrawn. This week saw the presentation of the results of a study on Tredaptive that explains the withdrawal.
The study involved more than 25,000 people who had a previous history of cardiovascular disease (such as a previous heart attack or stroke). All the individuals in the study were on cholesterol-reducing medication (the statin simvastatin with or without the drug ezetimibe). Individuals were randomised to get Tredaptive or placebo (dummy pill). The average length of treatment was about 5 years.
The addition of Tredaptive was found to bring no benefits at all in terms of risk of heart attack, stroke or overall risk of death.
However, those taking Tredaptive were at increased risk of certain side effects...
And even then you're better off avoiding them, unless you have no choice.
Dr. Briffa's blog is excellent. I highly recommend it.